Alert archive / Missouri / River Flood Warnings in 2023
River Flood Warning 24, NWS St. Louis, MO
NWS St. Louis, MO issued this river flood warning at Mar 24, 2023, 4:26 AM CDT for Osage County, Missouri. It took effect at Mar 24, 2023, 5:07 AM CDT. It was in force for 18 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2023, 4:26 AM CDT (09:26 UTC)
- In effect from
- Mar 24, 2023, 5:07 AM CDT
- Expired
- Mar 24, 2023, 11:17 PM CDT
- In force
- 18 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
County Osage County, MO
The radar
The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Maries River at Westphalia (WPHM7). The gauge peaked at 14.84 ft at Mar 24, 2023, 4:00 PM CDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 15 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06927000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
039
WGUS43 KLSX 240926
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
426 AM CDT Fri Mar 24 2023
...The National Weather Service in St Louis MO has issued a Flood
Warning for the following rivers in Missouri...
Maries River near Westphalia.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC151-252130-
/O.NEW.KLSX.FL.W.0024.230324T1245Z-230326T0615Z/
/WPHM7.1.ER.230324T1245Z.230324T1800Z.230325T0015Z.NO/
426 AM CDT Fri Mar 24 2023
...FLOOD WARNING IN EFFECT FROM THIS MORNING TO EARLY SUNDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Maries River near Westphalia.
* WHEN...From this morning to early Sunday morning.
* IMPACTS...At 12.1 feet, The north end of County Road 521 begins
flooding adjacent to the river near this height.
* ADDITIONAL DETAILS...
- At 4:00 AM CDT Friday the stage was 9.6 feet.
- Forecast...The river is expected to rise above flood stage
this morning to a crest of 11.4 feet this afternoon. It will
then fall below flood stage this evening.
- Flood stage is 10.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sat Sun Mon Tue Wed
Maries River
Westphalia 10.0 9.6 6.3 4.1 3.0 2.5 MSG
&&
LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
3827 9202
$$
KD4 follow-up statements
007
WGUS83 KLSX 241007
FLSLSX
Flood Statement
National Weather Service St Louis MO
507 AM CDT Fri Mar 24 2023
...The Flood Warning is extended for the following rivers in
Missouri...
Maries River near Westphalia.
Meramec River near Sullivan.
...The Flood Warning continues for the following rivers in
Missouri...
Big River at Byrnesville.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC151-252215-
/O.EXT.KLSX.FL.W.0024.230324T1007Z-230326T0615Z/
/WPHM7.1.ER.230324T0917Z.230324T1200Z.230325T0015Z.NO/
507 AM CDT Fri Mar 24 2023
...FLOOD WARNING NOW IN EFFECT FROM EARLY THIS MORNING TO EARLY
SUNDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Maries River near Westphalia.
* WHEN...From early this morning to early Sunday morning.
* IMPACTS...At 12.1 feet, The north end of County Road 521 begins
flooding adjacent to the river near this height.
* ADDITIONAL DETAILS...
- At 4:32 AM CDT Friday the stage was 10.3 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 4:32 AM CDT Friday was 10.3 feet.
- Forecast...The river is expected to rise to a crest of 12.5
feet this morning. It will then fall below flood stage this
evening.
- Flood stage is 10.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sat Sun Mon Tue Wed
Maries River
Westphalia 10.0 10.3 6.3 4.1 3.0 2.5 MSG
&&
LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
3827 9202
$$
MOC055-221-252215-
/O.EXT.KLSX.FL.W.0012.230324T1654Z-230329T0036Z/
/SLLM7.1.ER.230324T1654Z.230326T0000Z.230327T1836Z.NO/
507 AM CDT Fri Mar 24 2023
...FLOOD WARNING NOW IN EFFECT FROM THIS MORNING TO TUESDAY
EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Meramec River near Sullivan.
* WHEN...From this morning to Tuesday evening.
* IMPACTS...At 21.0 feet, Sappington Bridge Road just north of the
Meramec River bridge begins flooding near this height.
* ADDITIONAL DETAILS...
- At 4:30 AM CDT Friday the stage was 8.7 feet.
- Forecast...The river is expected to rise above flood stage
late this morning to a crest of 19.8 feet tomorrow evening.
It will then fall below flood stage early Monday afternoon.
- Flood stage is 11.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sat Sun Mon Tue Wed
Meramec River
Sullivan 11.0 8.7 17.7 18.2 12.3 8.7 7.2
&&
LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
3837 9082
$$
MOC099-252215-
/O.EXT.KLSX.FL.W.0020.230325T0152Z-230328T1434Z/
/BYRM7.2.ER.230325T0152Z.230326T1200Z.230327T1434Z.UU/
507 AM CDT Fri Mar 24 2023
...FLOOD WARNING NOW IN EFFECT FROM THIS EVENING TO LATE TUESDAY
MORNING...
* WHAT...Moderate flooding is forecast.
* WHERE...Big River at Byrnesville.
* WHEN...From this evening to late Tuesday morning.
* IMPACTS...At 20.5 feet, Burgan Grove Road begins flooding near
Cottage Grove Road, cutting off access to Cottage Grove Road.
Highway W near Hoene Spring is closed as water crosses the
pavement.
* ADDITIONAL DETAILS...
- At 4:45 AM CDT Friday the stage was 10.8 feet.
- Forecast...The river is expected to rise above flood stage
this evening to a crest of 21.3 feet Sunday morning. It will
then fall below flood stage late Monday morning.
- Flood stage is 16.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sat Sun Mon Tue Wed
Big River
Byrnesville 16.0 10.8 18.4 21.3 16.9 10.7 8.2
&&
LAT...LON 3834 9060 3833 9068 3846 9063 3849 9057
$$
KD052
WGUS83 KLSX 241616
FLSLSX
Flood Statement
National Weather Service St Louis MO
1116 AM CDT Fri Mar 24 2023
...The Flood Warning is extended for the following rivers in
Missouri...
Maries River near Westphalia.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC151-260430-
/O.EXT.KLSX.FL.W.0024.000000T0000Z-230326T1242Z/
/WPHM7.1.ER.230324T0917Z.230324T1800Z.230325T0642Z.NO/
1116 AM CDT Fri Mar 24 2023
...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Maries River near Westphalia.
* WHEN...Until Sunday morning.
* IMPACTS...At 14.0 feet, County Road 512 just south of Westphalia
begins flooding near a small creek bridge near this height.
* ADDITIONAL DETAILS...
- At 11:00 AM CDT Friday the stage was 13.5 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 11:00 AM CDT Friday was 13.5 feet.
- Forecast...The river is expected to rise to a crest of 14.0
feet this afternoon. It will then fall below flood stage just
after midnight tonight.
- Flood stage is 10.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sat Sun Mon Tue Wed
Maries River
Westphalia 10.0 13.5 8.5 5.0 3.7 3.2 2.9
&&
LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
3827 9202
$$
Fuchs157
WGUS43 KLSX 242056
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
356 PM CDT Fri Mar 24 2023
...Forecast flooding changed from Minor to Moderate severity and
increased in duration for the following river in Missouri...
Maries River near Westphalia.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Rainfall heavier than forecast could cause river levels to rise even
higher than predicted. The National Weather Service will monitor
this developing situation and issue follow up statements as
conditions change.
This product, along with additional weather and stream information,
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.
&&
MOC151-260900-
/O.EXT.KLSX.FL.W.0024.000000T0000Z-230326T1443Z/
/WPHM7.2.ER.230324T0917Z.230325T0000Z.230325T0843Z.NO/
356 PM CDT Fri Mar 24 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE SUNDAY MORNING...
* WHAT...Minor flooding is occurring and moderate flooding is
forecast.
* WHERE...Maries River near Westphalia.
* WHEN...Until late Sunday morning.
* IMPACTS...At 14.3 feet, County Road 608 north of the bridge begins
flooding near this height.
* ADDITIONAL DETAILS...
- At 3:00 PM CDT Friday the stage was 14.7 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 3:00 PM CDT Friday was 14.7 feet.
- Forecast...The river is expected to rise to a crest of 15.0
feet this evening. It will then fall below flood stage late
tonight.
- Flood stage is 10.0 feet.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sat Sun Mon Tue Wed
Maries River
Westphalia 10.0 14.7 9.4 5.2 3.9 3.2 2.9
&&
LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
3827 9202
$$
MRM783
WGUS83 KLSX 250417
FLSLSX
Flood Statement
National Weather Service St Louis MO
1117 PM CDT Fri Mar 24 2023
...The Flood Warning is cancelled for the following rivers in
Missouri...
Maries River near Westphalia.
River forecasts are based on observed precipitation and forecast
precipitation for the next 48 hours.
MOC151-250530-
/O.CAN.KLSX.FL.W.0024.000000T0000Z-230325T0417Z/
/WPHM7.2.ER.230324T0917Z.230324T2117Z.230325T0217Z.NO/
1117 PM CDT Fri Mar 24 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Maries River near Westphalia.
* ADDITIONAL DETAILS...
- At 11:00 PM CDT Friday the stage was 8.8 feet.
- Forecast...The river may rise slightly once again Saturday
morning, but any additional crest is expected to remain below
flood stage.
&&
Fld Observed Forecasts (7:00 am)
Location Stg Stage Sun Mon Tue Wed Thu
Maries River
Westphalia 10.0 8.8 4.3 3.3 3.1 2.9 MSG
&&
LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
3827 9202
$$
KDWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Mar 24, 3:29 AM CDT, 57 minutes earlier.
Area forecast discussion, Mar 24, 3:29 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
329 AM CDT Fri Mar 24 2023
.SHORT TERM... (Through Late Saturday Afternoon)
Issued at 329 AM CDT Fri Mar 24 2023
Latest 0700 UTC surface analysis shows the quasi-stationary front
has continued to ooze south/southeast slightly over the past few
hours. Mesoanalysis shows a weak surface wave transversing the
boundary, which is helping push the baroclinic zone a bit further
equatorward further upstream. The location of this front is
obviously important for the upcoming second round of convection and
where the heavy axis of rainfall will reside. Speaking of which, we
are still expecting widespread rain to move back into the area from
south to north late this morning into the afternoon hours as a
midlevel shortwave trough ejects into the south-central Plains. This
trough axis becomes negatively tilted late this afternoon/early this
evening, with the wavelength decreasing between it and the
downstream ridge across the southeastern CONUS. This process
tightens the mid/upper level height gradient, which in turn helps
the jet streak across the Upper Midwest backbuild or "fish hook" to
the southwest. This places the bi-state area beneath the right-
entrance region of this jet streak, enhancing upper-level
divergence. While widespread rainfall is expected later on today and
tonight, there are increasing doubts about the amount (if any) of
convection. The surface front this afternoon should buckle slightly
back northward as a surface low develops along the boundary near the
Oklahoma-Arkansas border. However, most CAMs suggest storms to
congeal fairly rapidly into a line across Arkansas and race
eastward. This would curtail the poleward advancement of the warm
sector and likely keep it just to the south and east of the CWA. In
so many words, the bottom line is that the next round of heavier
rainfall has shifted southeastward. Therefore, have elected to trim
the flash flood watch on the northwestern flank and keep it confined
to parts of southeast Missouri and southwest Illinois through early
tonight. This is where an additional 1.00-1.50" of rain is expected.
Further northwest, there appears little to no risk for flash
flooding and river flooding will be due to the preceding round of
(heavier) rainfall that occurred last evening/early overnight.
A deformation zone is forecast to move through the northwestern half
of the area overnight tonight into very early Saturday morning.
While almost all of this precipitation should fall as a cold rain,
soundings do show the potential for the rain to mix with if not
briefly changeover to snow before ending. Did add in some mix
wording with this forecast package, and cannot totally rule out some
minor accumulations on elevated surfaces. Latest HREF and grand
ensemble probabilities top out around 30-40 percent for measurable
snow in parts of northeast Missouri and west-central Illinois. Given
the uncertainty with if it will even fully changeover to snow, and
the warm/wet ground, elected to keep any accumulations out of the
forecast for now.
Temperatures will be on the chilly side on Friday, aided by the
stiff northeast wind, low stratus, and increasing chances of
rainfall. Lowered highs another degree or two for most of the area
given these conditions, with highs topping out in the mid to upper
40s or about 10-15 degrees below normal for the date. The only
exception is far southern sections of the area where readings should
rise well above 50 degrees. There shouldn't be too much of a
temperature fall tonight, with stubborn low clouds and increasing
low-level cold air advection really holding off until closer to 1200
UTC Saturday. Lows in the mid 30s to mid 40s are forecast, which are
actually about 5 degrees above normal for late March. Decreasing
clouds are forecast on Saturday, with much of the area likely seeing
some afternoon sunshine. As a result, a rebound in temperatures is
forecast, with highs reaching the low to mid 50s for most locations.
Gosselin
.LONG TERM... (Saturday Night through Thursday)
Issued at 329 AM CDT Fri Mar 24 2023
(Saturday Night - Sunday Night)
Southwest flow aloft will continue through the end of the weekend
with multiple impulses move overhead. This will yield additional
chances of (light) rain over the area. At this time, the best chance
for measurable rain appears to be Sunday afternoon/evening.
(Monday - Thursday)
A period of dry weather is likely to start the work week along with
below normal temperatures as a seasonably strong surface ridge of
high pressure slowly works its way across the Mississippi River
Valley.
Moderating temperatures along with increasing chances for rain
showers (and isolated thunderstorms) are forecast for the end of the
extended portion of the forecast as a longwave trough digs into the
western CONUS. This will likely be the beginning of another period
of more active weather which likely will continue through next
Friday/Friday night.
Gosselin
&&
.AVIATION... (For the 06z TAFs through 06z Friday Night)
Issued at 1046 PM CDT Thu Mar 23 2023
Although the cold front is now well south of the TAF sites, a
moist low level flow up and over the boundary has led to
thunderstorms just behind the front and widespread rain further
north from Jefferson City to the St Louis metro. While the threat
for thunder has decreased greatly, widespread rain and IFR
conditions will continue for several more hours. Some brief
improvement to VFR may occur, but the general trend is for IFR.
We may see a break in the rain Friday morning before another round
begins Friday afternoon affecting all TAF sites.
Kimble
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late tonight for Iron MO-Madison MO-Reynolds
MO-Saint Francois MO-Sainte Genevieve MO.
IL...Flood Watch through late tonight for Clinton IL-Marion IL-
Randolph IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Mar 24, 3:33 AM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 333 AM CDT Fri Mar 24 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-250845- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 333 AM CDT Fri Mar 24 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are expected this afternoon and evening across southeast Missouri and southwest Illinois. Locally heavy rainfall is possible in these areas which could lead to rises on creeks, streams, and rivers, with isolated flash flooding possible as well. A Flood Watch remains in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low chance of thunderstorms over parts of central and southeast Missouri on Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts over 2 inches to the National Weather Service, or any reports of flooding. Gosselin
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:53 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 37 min |
| Mar 23, 8:28 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds, Saint Francois | 47 min |
| Mar 23, 9:08 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 35 min |
| Mar 24, 10:10 AM CDT | Areal Flood Warning | LSX | Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois | 9 hr |
| Mar 24, 3:59 PM CDT | River Flood Warning | LSX | Osage | 5 days |
| Mar 24, 6:26 PM CDT | Areal Flood Warning | LSX | Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois | 12 hr |
Nearby
River Flood Warnings in Missouri, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.